Nivolumab-induced myositis: A case report and a literature review

Published:February 05, 2018DOI:https://doi.org/10.1016/j.jns.2018.01.030
      Immune checkpoints proteins, such as Programmed cell Death 1 (PD1), PD1 ligand (PD-L1) and Cytotoxic T-lymphocyte Associated Protein-4 (CTLA4) are expressed by effector immune cells, antigen-presenting cells or malignant cells and promote immunotolerance towards tumors. Immune checkpoint inhibitors (ICI), such as the anti-PD1 monoclonal antibody Nivolumab, enhance the immune response against malignant cells and have proven to be efficient as first or second-line therapy for various types of malignancies. As the use of ICI expands, specific immune-related adverse effects (irAE) involving various organs have been reported and are considered to be caused by immune over activation. IRAE involving the nervous system or muscle are rare and remain poorly described. We hereby report a case of biopsy-proven myositis in a patient treated with Nivolumab and provide a review of the literature.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic and Personal

      Subscribe:

      Subscribe to Journal of the Neurological Sciences
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Johnson D.B.
        • Balko J.M.
        • Compton M.L.
        • Chalkias S.
        • Gorham J.
        • Xu Y.
        • et al.
        Fulminant myocarditis with combination immune checkpoint blockade.
        N. Engl. J. Med. 2016 Nov 3; 375: 1749-1755
        • Behling J.
        • Kaes J.
        • Münzel T.
        • Grabbe S.
        • Loquai C.
        New-onset third-degree atrioventricular block because of autoimmune-induced myositis under treatment with anti-programmed cell death-1 (nivolumab) for metastatic melanoma.
        Melanoma Res. 2017 Apr; 27: 155-158
        • Saini L.
        • Chua N.
        Severe inflammatory myositis in a patient receiving concurrent nivolumab and azacitidine.
        Leuk. Lymphoma. 2017 Aug; 58: 2011-2013
        • Yoshioka M.
        • Kambe N.
        • Yamamoto Y.
        • Suehiro K.
        • Matsue H.
        Case of respiratory discomfort due to myositis after administration of nivolumab.
        J. Dermatol. 2015 Oct; 42: 1008-1009
        • Kimura T.
        • Fukushima S.
        • Miyashita A.
        • Aoi J.
        • Jinnin M.
        • Kosaka T.
        • et al.
        Myasthenic crisis and polymyositis induced by one dose of nivolumab.
        Cancer Sci. 2016 Jul; 107: 1055-1058
        • Fox E.
        • Dabrow M.
        • Ochsner G.
        A case of Nivolumab-induced myositis.
        Oncologist. 2016 Dec; 21e3
        • Tan R.Y.C.
        • Toh C.K.
        • Takano A.
        Continued response to one dose of Nivolumab complicated by Myasthenic crisis and myositis.
        J. Thorac. Oncol. Off. Publ. Int. Assoc. Study Lung Cancer. 2017 Jul; 12: e90-1
        • Bilen M.A.
        • Subudhi S.K.
        • Gao J.
        • Tannir N.M.
        • Tu S.-M.
        • Sharma P.
        Acute rhabdomyolysis with severe polymyositis following ipilimumab-nivolumab treatment in a cancer patient with elevated anti-striated muscle antibody.
        J. Immunother. Cancer. 2016; 4: 36
        • Suzuki S.
        • Ishikawa N.
        • Konoeda F.
        • Seki N.
        • Fukushima S.
        • Takahashi K.
        • et al.
        Nivolumab-related myasthenia gravis with myositis and myocarditis in Japan.
        Neurology. 2017 Aug 18; 89: 1127-1134
        • Chen Y.-H.
        • Liu F.-C.
        • Hsu C.-H.
        • Chian C.-F.
        Nivolumab-induced myasthenia gravis in a patient with squamous cell lung carcinoma: case report.
        Medicine. 2017 Jul; 96e7350
        • de Chabot G.
        • Justeau G.
        • Pinquié F.
        • Nadaj-Pakleza A.
        • Hoppé E.
        • Hureaux J.
        • et al.
        Effets secondaires inhabituels des immunothérapies dans le cancer bronchique non à petites cellules: à propos de deux cas.
        Rev. Pneumol. Clin. 2017; 73 (Nov [cited 2017 Dec 3. (Available from:)): 326-330
        • Coutzac C.
        • Adam J.
        • Soularue E.
        • Collins M.
        • Racine A.
        • Mussini C.
        • et al.
        Colon immune-related adverse events: anti-CTLA-4 and anti-PD-1 blockade induce distinct immunopathological entities.
        J. Crohns Colitis. 2017; 11 ([Internet]. [cited Sep 4e]. (Available from:)): 1238-1246
        • Touat M.
        • Talmasov D.
        • Ricard D.
        • Psimaras D.
        Neurological toxicities associated with immune-checkpoint inhibitors.
        Curr. Opin. Neurol. 2017 Dec; 30: 659-668